Original Paper


, Volume 18, Issue 3, pp 301-310

The Shannon Capacity of a Union

  • Noga AlonAffiliated withDepartment of Mathematics, Raymond; and Beverly Sackler Faculty of Exact Sciences, Tel Aviv University; Tel Aviv, Israel; E-mail: noga@math.tau.ac.il

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

For an undirected graph \(\), let \(\) denote the graph whose vertex set is \(\) in which two distinct vertices \(\) and \(\) are adjacent iff for all i between 1 and n either \(\) or \(\). The Shannon capacity c(G) of G is the limit \(\), where \(\) is the maximum size of an independent set of vertices in \(\). We show that there are graphs G and H such that the Shannon capacity of their disjoint union is (much) bigger than the sum of their capacities. This disproves a conjecture of Shannon raised in 1956.

AMS Subject Classification (1991) Classes:  05C35, 05D10, 94C15